[Skip to Content]
[Skip to Content Landing]
Article
September 25, 1996

Cefaclor and Serum Sickness-Like Reaction-Reply

Author Affiliations

Eli Lilly and Co Indianapolis, Ind

JAMA. 1996;276(12):950-951. doi:10.1001/jama.1996.03540120028019
Abstract

In Reply.  —Originally, the serum sickness reaction was described following the administration of horse antiserum. Recently, the serum sickness reaction has been associated with the administration of penicillin, hydralazine, sulfonamides, or thiazide diuretics. This clinical entity results from the formation and deposition of detectable antigen-antibody complexes in blood vessels. Subsequent activation of the immune system and release of vasoactive amines results in clinical disease from 1 to 3 weeks, but usually 7 to 10 days after exposure to the antigen. An urticarial or maculopapular skin rash is the most common sign, occurring 90% of the time.Arthralgias occur in 50% of the cases. Fever, lymphadenopathy, and proteinuria are less frequent. The clinical course is usually benign and resolves quickly after withdrawal of the offending antigen. Epinephrine, antihistamines, and/or steroids may be helpful in more severe cases.1From the late 1970s through 1991, Eli Lilly and Co collected and investigated spontaneous reports

×